Alert archive / Idaho / Red Flag Warnings in 2008
Red Flag Warning 9, NWS Pocatello, ID
NWS Pocatello, ID issued this red flag warning at Aug 7, 2008, 4:55 AM MDT for 5 counties in Idaho. It took effect at Aug 7, 2008, 12:00 PM MDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 7, 2008, 4:55 AM MDT (10:55 UTC)
- In effect from
- Aug 7, 2008, 12:00 PM MDT
- Expired
- Aug 8, 2008, 12:00 AM MDT
- In force
- 12 hr
- Issued by
- NWS Pocatello, ID
Counties Butte County, ID, Custer County, ID, Idaho County, ID, Lemhi County, ID, Valley County, ID
The radar
The Boise radar (KCBX), 194 km from the middle of the area, began a volume at 10:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 00:00Z, 10.9 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 69 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 3505 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS85 KPIH 071055 RFWPIH RED FLAG WARNING NATIONAL WEATHER SERVICE POCATELLO ID 455 AM MDT THU AUG 7 2008 ...SCATTERED THUNDERSTORMS WITH FREQUENT LIGHTING AND GUSTY WINDS TODAY IN THE SALMON-CHALLIS AND SAWTOOTH FOREST AREAS... .MONSOON MOISTURE IS IN PLACE OVER SOUTHEAST IDAHO AHEAD OF A LOW PRESSURE SYSTEM OFF THE WASHINGTON COAST THAT WILL MOVE INLAND FRIDAY AND SATURDAY. THUNDERSTORMS TODAY AND THIS EVENING WILL FOCUS IN THE SALMON-CHALLIS FOREST EARLY THIS AFTERNOON FOLLOWED BY THE SOUTHERN SAWTOOTH FOREST AREA LATE THIS AFTERNOON AND EVENING. FREQUENT CLOUD TO GROUND LIGHTNING AND GUSTY WINDS TO 50 MPH ARE POSSIBLE NEAR THUNDERSTORMS TODAY. IDZ409-410-071200- /O.CAN.KPIH.FW.A.0009.080807T1800Z-080808T0400Z/ MIDDLE SNAKE RIVER VALLEY/TWIN FALLS BLM- UPPER SNAKE RIVER VALLEY/IDAHO FALLS BLM- 455 AM MDT THU AUG 7 2008 ...FIRE WEATHER WATCH IS CANCELLED FOR SOUTHEAST IDAHO ZONES 409 AND 410... THE NATIONAL WEATHER SERVICE IN POCATELLO HAS CANCELLED THE FIRE WEATHER WATCH FOR SOUTHEAST IDAHO ZONES 409 AND 410. THUNDERSTORM ACTIVITY TODAY AND TONIGHT IN THE UPPER SNAKE RIVER VALLEY IS EXPECTED TO BE ISOLATED. $$ IDZ412-475>477-072300- /O.UPG.KPIH.FW.A.0009.080807T1800Z-080808T0400Z/ /O.NEW.KPIH.FW.W.0009.080807T1800Z-080808T0600Z/ GOOSE CREEK AND RAFT RIVER VALLEY/SOUTHERN SAWTOOTH NF- EAST SALMON RIVER MOUNTAINS/SALMON NF- LEMHI AND LOST RIVER RANGE/CHALLIS NF- SAWTOOTH RANGE/NORTHERN SAWTOOTH NF- 455 AM MDT THU AUG 7 2008 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT TONIGHT FOR SCATTERED THUNDERSTORMS IN SOUTHEAST IDAHO ZONES 412...475...476 AND 477... THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT TONIGHT. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. MONSOON MOISTURE IS IN PLACE OVER SOUTHEAST IDAHO. SCATTERED THUNDERSTORMS WITH FREQUENT CLOUD TO GROUND LIGHTNING WILL DEVELOP THIS AFTERNOON FROM SALMON IDAHO SOUTH TO SUN VALLEY AND IN THE SOUTHERN SAWTOOTH FOREST AREA. GUSTY THUNDERSTORM WINDS TO 50 MPH ARE POSSIBLE NEAR THUNDERSTORMS ESPECIALLY IN THE SOUTHERN SAWTOOTH FOREST AREA. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG GUSTY WINDS FROM THUNDERSTORMS AND LIGHTNING ACTIVITY WILL CREATE CRITICAL FIRE WEATHER CONDITIONS. $$
2 follow-up statements
000 WWUS85 KPIH 072047 RFWPIH RED FLAG WARNING NATIONAL WEATHER SERVICE POCATELLO ID 247 PM MDT THU AUG 7 2008 ...SCATTERED THUNDERSTORMS WITH FREQUENT LIGHTING AND GUSTY WINDS TO CONTINUE THIS EVENING IN THE SALMON-CHALLIS AND SAWTOOTH FOREST AREAS... IDZ412-475>477-080600- /O.CON.KPIH.FW.W.0009.000000T0000Z-080808T0600Z/ GOOSE CREEK AND RAFT RIVER VALLEY/SOUTHERN SAWTOOTH NF- EAST SALMON RIVER MOUNTAINS/SALMON NF- LEMHI AND LOST RIVER RANGE/CHALLIS NF- SAWTOOTH RANGE/NORTHERN SAWTOOTH NF- 247 PM MDT THU AUG 7 2008 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR SCATTERED THUNDERSTORMS IN SOUTHEAST IDAHO ZONES 412...475...476 AND 477... A RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT. MONSOON MOISTURE IS IN PLACE OVER SOUTHEAST IDAHO. SCATTERED THUNDERSTORMS WITH FREQUENT CLOUD TO GROUND LIGHTNING WILL CONTINUE THIS EVENING FROM SALMON IDAHO SOUTH TO SUN VALLEY AND IN THE SOUTHERN SAWTOOTH FOREST AREA. GUSTY THUNDERSTORM WINDS TO 40 MPH ARE POSSIBLE NEAR THUNDERSTORMS. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG GUSTY WINDS FROM THUNDERSTORMS AND LIGHTNING ACTIVITY WILL CREATE CRITICAL FIRE WEATHER CONDITIONS. $$
000 WWUS85 KPIH 080537 RFWPIH RED FLAG WARNING NATIONAL WEATHER SERVICE POCATELLO ID 1137 PM MDT THU AUG 7 2008 IDZ412-475>477-080645- /O.EXP.KPIH.FW.W.0009.000000T0000Z-080808T0600Z/ GOOSE CREEK AND RAFT RIVER VALLEY/SOUTHERN SAWTOOTH NF- EAST SALMON RIVER MOUNTAINS/SALMON NF- LEMHI AND LOST RIVER RANGE/CHALLIS NF- SAWTOOTH RANGE/NORTHERN SAWTOOTH NF- 1137 PM MDT THU AUG 7 2008 ...RED FLAG WARNING WILL EXPIRE AT MIDNIGHT MDT TONIGHT... THE RED FLAG WARNING WILL EXPIRE AT MIDNIGHT MDT TONIGHT. AT 1130 PM MDT DOPPLER RADAR AND SATELLITE IMAGERY INDICATE ISOLATED THUNDERSTORMS CONTINUE IN THE AREA AROUND MACKAY. THUNDERSTORM ACTIVITY CONTINUES TO DECREASE THIS EVENING AND THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE AT MIDNIGHT. THUNDERSTORMS ARE EXPECTED TO REDEVELOP ON FRIDAY AND WARNING MAY NEED TO BE ISSUED AGAIN. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Aug 7, 3:30 AM MDT, 1 hour 25 minutes earlier.
Area forecast discussion, Aug 7, 3:30 AM MDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO ID 330 AM MDT THU AUG 7 2008 .DISCUSSION...SATELLITE SHOWS MONSOON MOISTURE CONTINUING TO SURGE INTO EASTERN IDAHO THIS MORNING. RADAR INDICATES PRECIPITATION SLOWLY WORKING ITS WAY NORTHEAST NEAR THE DIVIDE AND SHOULD BE MOSTLY OUT OF THE AREA BY 12Z. SEVERAL ROUNDS OF SHOWERS AND STORMS ARE EXPECTED THROUGH SATURDAY AFTN. HIGH PW VALUES TO OUR SOUTH AND SOUTHWEST INDICATE THE ATMOSPHERE WILL HAVE PLENTY OF MOISTURE TO WORK. IT ALSO APPEARS PARAMETERS FOR MORE STORM ORGANIZATION AND/OR STRONG TO ISOLATED SEVERE STORMS WILL GET BETTER...ESPECIALLY FOR FRI AND SAT. A LIMITING FACTOR FOR SEVERE STORMS WILL BE CLOUD COVER...BUT ANY PROLONGED BREAKS WILL PUSH THE SEVERE POTENTIAL BACK HIGHER. HEAVY RAINFALL IS ALSO EXPECTED. MODELS INDICATE THAT FRIDAY WOULD SEE THE MOST WIDESPREAD AND HEAVIEST PRECIPITATION...ALTHOUGH SATURDAY WILL HAVE TO WATCHED WITH MODELS STARTING TO HOLD ONTO HIGHER PW VALUES AND PRECIP CHANCES NOW. WITH CONCERNS IN THE CENTRAL MOUNTAINS DUE TO THE CASTLE ROCK BURN SCAR...AREAS THAT EXPERIENCED SLIDES ABOUT 2 WEEKS AGO AND STEEP TERRAIN...WILL BE ISSUING A FLASH FLOOD WATCH FOR FRI AFTN AND EVENING SPECIFICALLY MENTIONING THOSE AREAS. FCST STILL CALLS FOR THE MONSOON MOISTURE BEING CUTOFF STARTING SUNDAY INTO NEXT WEEK AS LOW PRESSURE OFFSHORE MOVES INLAND AND ACROSS CANADA/NWRN CONUS THROUGH AT LEAST MON. BY THE MIDDLE OF NEXT WEEK...MODELS BEGIN TO DIFFER. BOTH SHOW RIDGE REBUILDING ACROSS THE 4 CORNERS. THE ECMWF KEEPS IT IN PLACE AS A CUTOFF LOW SETTLES OFFSHORE...WHILE THE GFS QUICKLY BREAKS DOWN THE RIDGE AND ALLOWS A CLOSED LOW TO MOVE ACROSS THE REGION. FOR NOW...HAVE KEPT A DRIER AND WARMER FORECAST IN PLACE FOR THE REST OF THE EXTENDED. TEMPERATURES WILL COOL OFF FOR A WHILE...ALTHOUGH IT WILL BE HUMID INTO THE WEEKEND THANKS TO THE MONSOON PUSH. EXPECT A SLOW WARMUP TO BEGIN BY EARLY NEXT WEEK. KEYES && .AVIATION...MOIST AND UNSTABLE AIR MASS IN PLACE IN SOUTHEAST IDAHO WITH SEVERAL EMBEDDED DISTURBANCES ROTATING AROUND BOTH THE FOUR CORNERS HIGH AND THE LOW OFF THE NORTHWEST COAST PRESENT POTENTIAL FOR AT LEAST ISOLATED THUNDERSTORMS ANYWHERE IN FORECAST AREA TODAY AND TONIGHT. MORE ACTIVE AREAS SHOULD BE THE WEST SIDE FROM BURLEY NORTHWARD TO KSUN. WITH THE EXCEPTION OF BRIEF HEAVY THUNDER SHOWERS, CEILINGS SHOULD REMAIN VFR. MVFR VISIBILITY POSSIBLE WITH RAIN SHAFTS. RS && .FIRE WEATHER...MONSOONAL MOISTURE IS IN PLACE OVER SOUTHEAST IDAHO. SEVERAL EMBEDDED DISTURBANCES ROTATE EITHER AROUND THE FOUR CORNERS HIGH OR IN SOUTHWEST FLOW ASSOCIATED WITH THE LOW PRESSURE TROUGH OFF THE WEST COAST. THIS PRESENTS TRICKY TIMING OF THUNDERSTORMS AND LEAVES THE DOOR OPEN THIS AFTERNOON AND NIGHT FOR THUNDERSTORMS TO DEVELOP ANYWHERE IN THE DISTRICT. THUNDERSTORMS SHOULD DEVELOP FIRST IN THE SALMON-CHALLIS FOREST AREAS AND FROM BEAR LAKE NORTH TO SWAN VALLEY...FOLLOWED BY THE SOUTHERN SAWTOOTH ARA LATE THIS AFTERNOON AND EVENING. A RED FLAG WARNING IS IN EFFECT FROM NOON TIME TO MIDNIGHT FOR THESE AREAS. ISOLATED THUNDERSTORM DEVELOPMENT IS EXPECTED ELSEWHERE. FRIDAY AND SATURDAY THE LOW PRESSURE SYSTEM OFF THE WASHINGTON AND OREGON COAST MOVES INLAND. THIS WILL BRING TWO DAYS OF THUNDERSTORMS AND MOSTLY WETTING RAIN SHOWERS DISTRICT WIDE. SEE THE FLASH FLOOD WATCH FOR OLD BURN AREAS AROUND SUN VALLEY. RS && .PIH WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM NOON TODAY TO MIDNIGHT MDT TONIGHT FOR IDZ412-475>477. FLASH FLOOD WATCH FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING FOR IDZ018-031. &&
Hazardous weather outlook, Aug 7, 4:12 AM MDT, 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO ID 412 AM MDT THU AUG 7 2008 IDZ017>025-031-032-081015- EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS- UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN- SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS- CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION- BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI- 412 AM MDT THU AUG 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS EASTERN IDAHO. THE BEST CHANCES WILL BE IN THE CENTRAL MOUNTAINS. LOCALLY HEAVY RAINFALL...GUSTY WINDS AND PERHAPS SMALL HAIL ARE POSSIBLE WITH THE STRONGER STORMS INTO TONIGHT. THE THREAT OF SEVERE WEATHER IS LOW A THIS TIME. DUE TO THUNDERSTORM COVERAGE AND AMOUNT OF LIGHTNING STRIKES...A RED FLAG WARNING HAS BEEN ISSUED FOR PARTS OF EASTERN IDAHO THROUGH MIDNIGHT. PLEASE SEE RFWPIH FOR MORE INFORMATION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH SATURDAY...WITH BEST CHANCES COMING FRIDAY. HEAVY RAINFALL WILL BE THE MAIN THREAT...ALTHOUGH THE STRONGEST STORMS COULD PRODUCE HAIL AND GUSTY WINDS. THE THREAT OF SEVERE WEATHER IS MINIMAL AS OF NOW. A FLASH FLOOD WATCH FOR PORTIONS OF THE CENTRAL MOUNTAINS HAS BEEN ISSUED FOR FRIDAY. PLEASE SEE FFAPIH FOR MORE INFORMATION. ALTHOUGH NO RED FLAG WARNINGS HAVE BEEN ISSUED FOR FRIDAY AND/OR SATURDAY...THERE IS A HIGH LIKELIHOOD THAT LATER SHIFTS WILL BE ISSUING THESE STATEMENTS. AS A STORM SYSTEM MOVES ACROSS THE NORTHERN STATES AND CANADA EARLY NEXT WEEK...THE MONSOON MOISTURE WILL BE PUSH EAST OF THE AREA. THE THREAT OF THUNDERSTORMS WILL DIMINISH. .SPOTTER INFORMATION STATEMENT... WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL... EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR 208-233-0834.
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 4:02 AM MDT | Flash Flood Watch | PIH | 44 hr |
Nearby
Red Flag Warnings in Idaho, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.